Alert archive / California / Red Flag Warnings in 2017
Red Flag Warning 8, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 14, 2017, 1:12 PM PDT for Modoc County, California. It took effect at Jul 15, 2017, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2017, 1:12 PM PDT (20:12 UTC)
- In effect from
- Jul 15, 2017, 2:00 PM PDT
- Expired
- Jul 15, 2017, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
County Modoc County, CA
The radar
The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
972 WWUS86 KMFR 142012 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 112 PM PDT Fri Jul 14 2017 CAZ285-150815- /O.NEW.KMFR.FW.W.0008.170715T2100Z-170716T0300Z/ /O.CON.KMFR.FW.W.0007.170714T2100Z-170715T0300Z/ Modoc County Except for the Surprise Valley- 112 PM PDT Fri Jul 14 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT SATURDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Saturday. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Counties affected: In Northern CA...Modoc. * Wind: west 10 to 15 mph with gusts to 25 mph. * Humidity: 9 to 12 percent. * Timing: Until early this evening, and then again Saturday afternoon and evening. * View the hazard area in detail at http://weather.gov/medford/hazard * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. * One less spark, one less wildfire. && $$ ORZ624-625-150300- /O.CON.KMFR.FW.W.0007.170714T2100Z-170715T0300Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 112 PM PDT Fri Jul 14 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR A HAINES VALUE OF 6 OVER THE ANA... HART...AND MCCARTY WILDFIRES... * Impacts: Very dry and unstable conditions will support extreme fire behavior and rapid rates of spread. * Affected area: In South Central OR...Ana...Hart...and McCarty wildfires in Fire Weather Zone 625. * Counties affected: In South Central OR...Harney...Klamath...Lake...and Ana and Hart wildfires in Lake. * Haines: Haines Index value of 6 for Ana... Hart...and McCarty wildfires. * View the hazard area in detail at http://weather.gov/medford/hazard * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. * One less spark, one less wildfire. $$ Visit us at www.weather.gov/Medford
3 follow-up statements
838 WWUS86 KMFR 150800 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 100 AM PDT Sat Jul 15 2017 CAZ285-152300- /O.CON.KMFR.FW.W.0008.170715T2100Z-170716T0300Z/ Modoc County Except for the Surprise Valley- 100 AM PDT Sat Jul 15 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITIES IN FIRE WEATHER ZONE 285... * Impacts: Strong, gusty winds with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Counties affected: In Northern CA...Modoc. * Wind: West 10 to 15 mph with gusts to 25 mph. * Humidity: 9 to 19 percent. * Timing: Saturday afternoon and evening. * View the hazard area in detail at http://weather.gov/medford/hazard * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. * One less spark, one less wildfire. && $$ Visit us at www.weather.gov/medford
928 WWUS86 KMFR 152216 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 316 PM PDT Sat Jul 15 2017 CAZ285-160300- /O.CON.KMFR.FW.W.0008.000000T0000Z-170716T0300Z/ Modoc County Except for the Surprise Valley- 316 PM PDT Sat Jul 15 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty winds with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Counties affected: In Northern CA...Modoc. * Wind: West 10 to 15 mph with gusts to 25 mph. * Humidity: 9 to 15 percent. * View the hazard area in detail at http://weather.gov/medford/hazard * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly. * One less spark, one less wildfire. && $$ Visit us at www.weather.gov/medford
646 WWUS86 KMFR 160255 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 755 PM PDT Sat Jul 15 2017 CAZ285-160400- /O.EXP.KMFR.FW.W.0008.000000T0000Z-170716T0300Z/ Modoc County Except for the Surprise Valley- 755 PM PDT Sat Jul 15 2017 ...RED FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE ZONE 285 WILL EXPIRE AT 8 PM PDT THIS EVENING... Winds are expected to decrease and relative humidity will rise this evening. $$ Visit us at www.weather.gov/medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 14, 12:00 PM PDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 14, 12:00 PM PDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1200 PM PDT Fri Jul 14 2017
FIRE WEATHER AND AVIATION UPDATED
.DISCUSSION...Marine stratus/fog along the immediate coast this
morning will burn off in the next couple of hours, burning off
latest near Brookings. Inland, we'll maintain a typical summer
pattern with south to southwest flow aloft between upper level low
pressure off the BC coast and an upper high over the Four-Corners.
There will be a slight increase in moisture this afternoon through
Saturday afternoon, so there is a slight chance of thunderstorms
from the Cascades eastward, but these will be very few and far
between. It should be noted that with a short wave moving
northeastward tonight, there could be lightning, especially from
Winter Rim northeastward during the overnight period too. -Spilde
&&
.AVIATION...14/18Z TAF CYCLE...Coast and Umpqua Valley...Gusty north
winds and clear skies will prevail today... then a strong marine
push will bring IFR cigs and vis to the coast by early tomorrow
morning, with some uncertainty wrt timing. Expect terrain
obscuration of the Coastal Range, but cigs will not make it into the
Umpqua Valley.
Elsewhere... slight chance of afternoon thunderstorms over western
Siskiyou County...northern Klamath and eastern Lake Counties, with
gusty winds near storms. Do not expect tstorms in the vicinity of
any terminals. Otherwise, VFR will continue throughout TAF period.
-MSC
&&
.MARINE...Updated 230 AM PDT Friday 14 July 2017...High pressure
offshore and a thermal trough near the coast will produce moderate
north winds and areas of steep seas into next week...mostly south
of Cape Blanco. North gales may occur over the southern waters
Sunday.
&&
.FIRE WEATHER...Updated 1200 PM Friday 14 July 2017...Hot, dry,
and breezy southwesterly winds east of the Cascades (northwesterly
west of the Cascades) are expected each afternoon and evening
through the weekend. Red Flag Warnings are in effect for this
afternoon for gusty winds and low humidities in FWZ285. The details
on all of this can be found in PDXRFWMFR.
Dryness and instability...Haines 6 values are expected to impact the
Ana, McCarty, and Hart fires today. Red Flag Warnings highlight
these conditions.
Thunderstorms...Instability and moisture will increase today into
Saturday and may be sufficient to generate isolated thunderstorms
during the afternoons and evenings over Western Siskiyou County,
the Cascades, and portions of the East Side. Confidence in timing,
location and development of thunderstorms today and Saturday
remains low and much will depend on how much moisture from
remnants of a Pacific tropical storm moves into our area. More
stable conditions should end the lightning threat on Sunday.
On Monday, the models are in pretty good agreement showing a
stronger shortwave approaching the area from the southwest and
reaching the coast Monday afternoon. In fact the past few model runs
have been showing this, but once again mid level moisture is lacking
and instability parameters are marginal at best. We have maintained
a slight chance of thunder mainly due to the expected strong impulse
moving through. What this impulse may impact most is the winds, so
enhanced southwest breezes are possible east of the Cascades on
Monday.
&&
.PREV DISCUSSION... /Issued 404 AM PDT Fri Jul 14 2017/
DISCUSSION...
Subtle changes in the past 24 hours are best analyzed this morning
via the satellite water vapor channels. The subtle changes of note
are the reorientation of the low pressure trough west of Canada
to more elongated and south-north oriented, a weak shortwave low
pressure impulse embedded in the increasingly more southerly
rather than southwest flow over the forecast area, a nudge in the
mid-level flow across the northern Sierras to slightly west of
due south to north, and a small scale low pressure impulse on the
front end of a wing of moisture from the remnants of former
Tropical Storm Eugene west of the San Francisco Bay area. These
changes are setting the stage for potential thunderstorm activity
across portions of the forecast area today, albeit that the chance
is only slight.
Numerical model guidance, as well as our going forecast, continue
to indicate only a marginal risk of thunderstorms across the area
today. Inhibiting possible development is the fact that the 500MB
ridge axis is and will continue to nose northward through the
middle of the forecast area from California. To our southeast lies
the fringe of the southwestern monsoon, while, along and near the
Cascades the flow aloft is accelerating, increasing diffluence.
There continues to be a significant amount of model spread in the
key ingredients of instability, moisture, and trigger necessary
for thunderstorms to develop today through tonight, with some
guidance indicating lots of instability along and near the
Cascades from about Crater Lake National Park north-
northeastward, some indicating enough moisture pooling over and
near the Scott Valley to kick off isolated thunderstorms, and most
showing lifted condensation levels across the East Side at to
slightly above the freezing level along with sufficient
instability for thunderstorms.
There is disorganized shortwave energy from the Cascades westward
and across Lake and Modoc counties that looks as if it could
combine over the East Side late this evening or overnight per the
NAM12 guidance. Meanwhile, the GFS indicates and had been
indicating much less potential. Since it has not rained since the
middle of June across most of the potential thunderstorm area, any
cloud to ground lightning will be a significant fire concern.
SPC lightning guidance actually indicates the greatest risk of
lightning to be over the East Side along and near the Klamath and
Lake County borders north of Lakeview and in the southeastern
Warners of Modoc County as shortwave energy, moisture, and
lingering instability potentially combine. The day shift will
analyze this further as the 12Z model guidance arrives.
That said, today will be the hottest day of the week and also the
day with the most moisture available for convection in the
atmosphere over us. Chances for thunderstorms diminish for
Saturday, becoming confined to the Trinity Alps to Mount Shasta
area northeastward, primarily in the afternoon.
High pressure ridging increases over us from the south at 500mb
Sunday, and moisture and instability kick out into the Great
Basin. Any remaining risk of thunderstorms will be primarily to
our southeast, though it is possible that southeastern Modoc and
Lake Counties could get skirted if the progression of the
pressure pattern slows down.
We're continuing to mention a threat of showers and thunderstorms
along and near portions of the Cascades and East Side in Oregon
and portions of Siskiyou County for Monday afternoon and evening
due to the arrival of a shortwave trough. Currently, models differ
substantially regarding the timing and strength of this shortwave
trough, with some lingering it even into Tuesday. These
differences, along with limited atmospheric moisture, mean that
the possibility of thunderstorms is, again, only slight.
Tuesday through late next week guidance collectively puts us
mostly under the influence of the Pacific trough, but the ECMWF
does so much moreso than the other guidance. The bottom line is
that we should expect a cooling trend with no threat of
thunderstorms for awhile.
Longer range guidance is now hitting the last few days of this
month and the beginning of August with anomalous southeast flow
favorable for monsoonal moisture to make it over the Pacific
Northwest. Time will tell. BTL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR... Red Flag Warning from 2 PM this afternoon to 8 PM PDT this
evening for ORZ624-625.
CA...Red Flag Warning from 2 PM this afternoon to 8 PM PDT this
evening for CAZ285.
Pacific Coastal Waters...Small Craft Advisory until 5 PM PDT Sunday
for PZZ356-376.
MAS/BTL/JRSNearby
Red Flag Warnings in California, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.